Alert archive / Tennessee / Flash Flood Warnings in 2013
Flash Flood Warning 35, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Aug 21, 2013, 11:49 AM CDT for Smith County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2013, 11:49 AM CDT (16:49 UTC)
- Expired
- Aug 21, 2013, 3:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Smith County, TN
The radar
The Nashville radar (KOHX), 63 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2305 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
297
WGUS54 KOHX 211649
FFWOHX
TNC159-212000-
/O.NEW.KOHX.FF.W.0035.130821T1649Z-130821T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1149 AM CDT WED AUG 21 2013
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN SMITH COUNTY IN MIDDLE TENNESSEE...
* UNTIL 300 PM CDT
* AT 1149 AM CDT...EMERGENCY MANAGEMENT REPORTED SEVERAL ROADS ACROSS
NORTHERN AND EASTERN PORTIONS OF THE COUNTY HAD BECOME IMPASSIBLE
DUE TO WATER ON THEM RESULTING IN ROAD CLOSURES....INCLUDING HIGHWAY
U.S. HIGHWAY 70 EAST OF CARTHAGE. ADDITIONAL RAINFALL AMOUNTS OF UP
TO ONE TO AROUND TWO INCHES WILL BE POSSIBLE ACROSS THE WARNED AREA
THROUGH THE MID AFTERNOON HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CARTHAGE AND GORDONSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3642 8583 3628 8585 3625 8582 3625 8580
3624 8578 3621 8579 3621 8581 3619 8579
3614 8580 3610 8595 3611 8596 3609 8600
3638 8603
$$
311 follow-up statement
362
WGUS74 KOHX 211801
FFSOHX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
101 PM CDT WED AUG 21 2013
TNC159-212000-
/O.CON.KOHX.FF.W.0035.000000T0000Z-130821T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMITH TN-
101 PM CDT WED AUG 21 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN SMITH COUNTY
UNTIL 300 PM CDT...
AT 100 PM CDT...EMERGENCY MANAGEMENT CONTINUED TO REPORT ROAD
CLOSURES IN THE CARTHAGE AREA DUE TO WATER ACROSS ROADWAYS...
SPECIFICALLY BETWEEN THE INTERSECTION OF STATE HIGHWAY 53 AND
U.S. HIGHWAY 70 AND MAIN STREET. ADDITIONAL RAINFALL AMOUNTS OF
UP TO AROUND ONE INCH WILL CONTINUE TO BE POSSIBLE ACROSS EASTERN
PORTIONS OF THE COUNTY THROUGH THE MID AFTERNOON HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3642 8583 3628 8585 3625 8582 3625 8580
3624 8578 3621 8579 3621 8581 3619 8579
3614 8580 3610 8595 3611 8596 3609 8600
3638 8603
$$
31What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 9:48 AM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 21, 9:48 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 948 AM CDT WED AUG 21 2013 .UPDATE... TAILORED THE POPS A LITTLE BIT TOWARDS THE CURRENT RADAR...WITH A BIT MORE THAN SCATTERED POPS OVER THE SE PORTION OF MIDDLE TN. INCREASED THOSE AREAS TO LIKELY/NUMEROUS SHRA/TSRA WITH SCATTERED ELSEWHERE. WEST AND NORTHWEST SECTIONS OF THE CWA MAY REMAIN DRY MOST OF THE DAY AS DRIER AIR ALOFT/CAPPING IS IN PLACE. KEPT ISOLATED SHRA/TSRA MENTIONED THERE. NO OTHER CHANGES MADE. LOTS OF INSTABILITY IN PLACE ACROSS MIDDLE TN SO ANY STORM THAT DOES FORM WILL BE CAPABLE OF BECOMING STRONG WITH GUSTY WINDS AND TORRENTIAL RAINFALL/CG LIGHTNING BEING THE MAIN THREATS. ZONE UPDATE OUT SHORTLY. WEB UPDATE ALREADY SENT. && .PREV DISCUSSION... /ISSUED 637 AM CDT WED AUG 21 2013/ UPDATE...FOR 12Z AVIATION FORECASTS. AVIATION...CSV AIRPORT PLAYING ITS USUAL TRICKS THIS MORNING. THEIR VSBY IS UP, THEN THEIR VSBY IS DOWN. EXPECT HIGHLY VARIABLE CONDITIONS AT CSV THROUGH ABOUT 13Z, RANGING ANYWHERE FROM VFR TO ALL THE WAY DOWN TO IFR, AS THE FOG ROLLS IN, THEN ROLLS OUT AGAIN. OTHERWISE...MOIST AND UNSTABLE ENVIRONMENT REMAINS OVER THE MID STATE THROUGH THE PERIOD. EXPECT VFR CONDITIONS TO PREVAIL, ALTHOUGH BRIEFLY LOWER MVFR CONDITIONS INVOF TSTMS AND AFTER 09Z DUE TO VSBY RESTRICTIONS IN BR. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && AL
Hazardous weather outlook, Aug 21, 4:36 AM CDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 436 AM CDT WED AUG 21 2013 TNZ005>011-022>034-056>066-075-077>080-093>095-220945- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 436 AM CDT WED AUG 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE, ONCE AGAIN, EXPECTED IN THE MID-STATE...A FEW OF WHICH COULD BE STRONG WITH GUSTY WINDS AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... EVEN THOUGH ANY STRONG THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND ISOLATED, SPOTTERS ARE ENCOURAGED TO CALL IN ANYTHING REACHING REPORTING CRITERIA. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 19
In the hours before
Special weather statement, Aug 21, 9:26 AM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
926 AM CDT WED AUG 21 2013
TNZ027-211500-
DAVIDSON-
926 AM CDT WED AUG 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON COUNTY...
AT 925 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ANTIOCH...MOVING EAST AT 15 MPH.
SOME LOCATIONS IN THE PATH INCLUDE ANTIOCH...OAK HILL...BERRY HILL
AND PERCY PRIEST LAKE.
SMALL HAIL...WINDS 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
LAT...LON 3609 8652 3602 8674 3606 8682 3613 8682
3619 8658
31Special weather statement, Aug 21, 10:44 AM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1044 AM CDT WED AUG 21 2013
TNZ030-031-211615-
JACKSON-SMITH-
1044 AM CDT WED AUG 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND SMITH COUNTIES...
AT 1043 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS NEAR CARTHAGE...MOVING EAST AT 20 MPH.
SOME LOCATIONS IN THE PATH INCLUDE DIXON SPRINGS...SOUTH CARTHAGE...
CARTHAGE...PLEASANT SHADE...GRANVILLE AND GAINESBORO.
SMALL HAIL...WINDS 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
LAT...LON 3650 8566 3648 8559 3636 8549 3626 8552
3626 8553 3624 8554 3622 8564 3623 8574
3625 8578 3622 8578 3620 8609 3629 8613
3636 8606 3641 8583 3650 8579
31Special weather statement, Aug 21, 11:31 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1131 AM CDT WED AUG 21 2013 TNZ030>032-211700- JACKSON-PUTNAM-SMITH- 1131 AM CDT WED AUG 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...PUTNAM AND SMITH COUNTIES... AT 1131 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS NEAR CARTHAGE...MOVING EAST AT 25 MPH. SOME LOCATIONS IN THE PATH INCLUDE SOUTH CARTHAGE...GORDONSVILLE... CARTHAGE...GRANVILLE AND GAINESBORO. SMALL HAIL...WINDS 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. LAT...LON 3643 8567 3619 8558 3613 8593 3630 8600 31
Local storm report, Aug 21, 11:46 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1146 AM CDT WED AUG 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 AM HAIL CARTHAGE 36.26N 85.94W
08/21/2013 E1.00 INCH SMITH TN TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED IN CARTHAGE FROM TRAINED
SPOTTER.
&&
EVENT NUMBER OHX1300666
TB12The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:26 AM CDT | Special Weather Statement | OHX | Davidson | 34 min |
| Aug 21, 10:27 AM CDT | Areal Flood Advisory | OHX | Van Buren | 3 hr |
| Aug 21, 10:44 AM CDT | Special Weather Statement | OHX | Jackson, Smith | 31 min |
| Aug 21, 11:31 AM CDT | Special Weather Statement | OHX | Jackson, Smith | 29 min |
| Aug 21, 11:34 AM CDT | Severe Thunderstorm Warning | OHX | Jackson, Putnam, Smith | 41 min |
| Aug 21, 1:26 PM CDT | Special Weather Statement | OHX | Williamson | 34 min |
| Aug 21, 1:47 PM CDT | Special Weather Statement | OHX | Wilson | 43 min |
| Aug 21, 3:43 PM CDT | Special Weather Statement | OHX | Wayne | 32 min |
| Aug 21, 5:23 PM CDT | Special Weather Statement | OHX | Hickman, Maury, Perry | 52 min |
Nearby
Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.